What could spontaneous loss of vision mean?
I'm a 19 year old female, and I've been experiencing moments of spontaneous vision loss, or "black outs" as I have been referring to them as, since I was 12 years old. These "Black outs" last a maximum of 6-8 seconds for all stages of it. When I refer to "stages" I mean the following; I notice that I'm about to have a "black out" when the edges of my vision begin to darken (1st stage). Then the darkening will cover my entire vision by spreading from the edges to the center, which will result in complete loss of vision (2nd stage). Finally, I will experience a sudden head ache (a dull headache, not sharp) and my vision will return suddenly as if I never lost it. I will be a bit dizzy for a few seconds afterwards. Once i'm not dizzy anymore, the dull headache I mentioned before dulls in intensity even more, though it is present for several hours afterwards (3rd stage). I recently discovered that my eyes are open when this happens. Any ideas for what's up with me?
Thank you for your question. In general, when a person loses vision spontaneously it is a medical emergency that requires immediate treatment. It is frequently a sign of a stroke, or at least a transient ischemic attack, which stems from many different causes. Amaurosis Fugax is the medical term that is used for sudden loss of vision in some cases, and is quite serious. Your specific situation seems to be a bit different, as you state that you have been having it for some years at this point. Until you have spoken to a doctor who tells you otherwise, you need to manage this appropriately by speaking with a doctor, even if that means going to the emergency room. Now, the fact that you say that your vision seems to dim from the outside in can also be a good piece of information, as there are many people that can describe this sort of symptom before they black out. This would be known as a syncopal episode if you were to fully pass out, and is also something that you should discuss with your doctor to determine a cause. Please speak with your doctor about your question and your symptoms.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.